Georgia, 2009Flood and Heavy Rain in Georgia, September 1 to 2, 2009
September 1 to 2, 2009 · NWS JAX · 2 events in 2 counties and zones
A diffuse quasi-stationary frontal boundary extended from the South Carolina coast to southwest Georgia. In general isolated convection developed along the front, however, more steady convection focused on coastal Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A diffuse quasi-stationary frontal boundary extended from the South Carolina coast to southwest Georgia. In general isolated convection developed along the front, however, more steady convection focused on coastal Georgia. A strong northeast low level flow from the Atlantic Ocean led to speed convergence over the coastal waters with a mid level return southwesterly flow. In the upper levels several impulses moved across the areas with upper level difluence supporting localized convection. Convection developed over the Georgia Coastal waters and worked its way west toward the lower Georgia coastal areas. This convection focused over portions of eastern Glynn County and with strong mid to upper level support dropped between 6 and 10 inches of rain over portions of the City of Brunswick, Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 1, 1:51 PM EST, 54 minutes earlier.
Area forecast discussion, Sep 1, 1:51 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
251 PM EDT TUE SEP 1 2009
...LOCALLY HEAVY RAINFALL EXPECTED THROUGH WEDNESDAY...
.SHORT TERM...TONIGHT THROUGH FRIDAY...
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS BREAKING OUT ALONG
THE ATLC COAST SBRZ AS IT MOVES INLAND...WHILE FRONT REMAINS
STATIONARY ACRS NERN FL. HAVE ISSUED FLOOD WATCH THROUGH WEDNESDAY
ALONG THE COASTAL COUNTIES AS RAINFALL THREAT WILL BE MAXIMIZED
THERE AS CONVERGENT RAIN BANDS RE-DEVELOP TONIGHT IN NORTHEAST
FLORIDA ALONG THE I-95 CORRIDOR AND TRAIN OVER THE SAME LOCATIONS.
EXPECT SOME 2 TO 4 INCH TOTALS POSSIBLE THROUGH WEDNESDAY.
OTHERWISE THROUGH THURSDAY EXPECT CONVERGENT RAIN BAND SHOWERS MOST
NUMEROUS ALONG THE COAST MOVING INLAND DURING THE AFTERNOON AND
EVENING HOURS. ISENTROPIC LIFT AND SHORTWAVE ENERGY WILL CONTINUE TO
INTERACT WITH THE FRONTAL BOUNDARY ACRS NORTHEAST FLORIDA. MAX TEMPS
WILL REMAIN COOLER IN THE LOWER TO MID 80S. MIN TEMPS WILL BE IN THE
UPPER 60S TO LOWER 70S EXCEPT ACRS INLD SERN GA WHERE SOME OF THE
COOLER AIRMASS WILL SINK SOUTH WITH MID 60S FOR LOWS. LOCALLY HEAVY
RAINFALL WILL CONTINUE BUT SHOULD BECOME LESS OF A THREAT ON
THURSDAY AS NORTHEAST SURFACE FLOW WEAKENS AND ACTIVITY BECOMES MORE
DIURNAL IN NATURE. ON FRIDAY...A MORE DIURNAL CONVECTIVE PATTERN
WILL RETURN WITH BEST CHANCES OF RAIN AROUND 50% WILL LINGER ALONG
OLD FRONTAL BOUNDARY IN NERN FL WITH LOWER CHANCES ACRS SERN GA IN
THE DRIER AIRMASS.
.LONG TERM...SATURDAY THROUGH TUESDAY...
NOT MUCH CHANGE TO THE WETTER THAN NORMAL PATTERN AS MID/UPPER LEVEL
TROF WILL REMAIN WEST OF THE FORECAST AREA AND A MOIST SOUTHWEST
FLOW WITH EMBEDDED SHORTWAVES CONTINUES OVER THE REGION. ACTIVITY
WILL RETURN TO MORE DIURNAL IN NATURE BUT DAYTIME POPS WILL REMAIN
AROUND 50%. MAX TEMPS WILL REBOUND INTO THE UPPER 80S TO NEAR 90
THROUGH THE PERIOD.
&&
.AVIATION...TEMPO IFR CONDITIONS TO CONTINUE THROUGH THIS EVENING AS
HEAVY SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP. HAVE
TEMPO TSRA IN TAFS TILL 00Z WITH SHRA THEREAFTER. EXPECT MVFR CIGS
WILL LOWER TO IFR OVERNIGHT AS MOS GUIDANCE INDICATES.
&&
.MARINE...WINDS AND SEAS HAVE INCREASED TO SCEC CONDITIONS AT GREYS
REEF TODAY. WILL ISSUE SCEC HEADLINE FOR GA WATERS TONIGHT AND
WEDNESDAY. EXPECT CONDITIONS TO INCREASE TO JUST BELOW SCA CRITERIA
BUT WILL HAVE TO WATCH OBS FOR A POSSIBLE UPGRADE. WINDS AND SEAS
WILL BEGIN TO DECREASE THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 68 82 65 85 / 50 30 10 20
SSI 73 79 73 82 / 70 70 60 40
JAX 72 82 71 85 / 70 70 60 40
SGJ 74 82 73 84 / 70 70 60 60
GNV 70 83 69 86 / 70 70 40 60
OCF 71 84 70 86 / 60 70 40 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR DUVAL-FLAGLER-NASSAU-
ST JOHNS.
GA...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR COASTAL
CAMDEN-COASTAL GLYNN.
AM...NONE.
&&
HESS/ZIBURA/PRESNALLHazardous weather outlook, Sep 1, 1:45 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT TUE SEP 1 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-021000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
245 PM EDT TUE SEP 1 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...FLOOD WATCH IN EFFECT FOR THE COASTAL COUNTIES OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA...
...LOCALLY HEAVY RAINFALL POSSIBLE...
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY
AND TONIGHT AS A SLOW MOVING COLD FRONT MOVES INTO THE AREA AND
INTERACTS WITH UPPER LEVEL DISTURBANCES. LOCALLY HEAVY RAINFALL
CAUSING MINOR FLOODING WILL BE THE MAIN CONCERN AS SHOWERS AND
STORMS REPEATEDLY TRACK OVER THE SAME AREAS. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND
STRONG WINDS GUSTS.
A FLOOD WATCH HAS BEEN ISSUED FOR THE COASTAL COUNTIES OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA. AREAS ALONG AND TO THE EAST OF I-95
FROM BRUNSWICK SOUTH TO JACKSONVILLE AND ST AUGUSTINE MAY RECEIVE 2
TO 4 INCHES OF RAIN OVER THE NEXT COUPLE OF DAYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
...LOCALLY HEAVY RAINFALL IS EXPECTED THROUGH MUCH OF THE WEEK...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST THROUGHOUT THE
WEEK AS A COLD FRONT STALLS OVER THE AREA. LOCALLY HEAVY RAINFALL
WILL BE THE MAIN THREAT EACH DAY WITH MINOR FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
MKT/JCH
In the hours before
Special weather statement, Sep 1, 1:48 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
248 PM EDT TUE SEP 1 2009
FLZ025-032-011930-
CLAY-DUVAL-
248 PM EDT TUE SEP 1 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLAY AND
SOUTHERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 330 PM EDT...
AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF ASBURY LAKE...OR 4
MILES SOUTHWEST OF LAKESIDE...STATIONARY. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND ORANGE PARK...LAKESIDE...DOCTORS
INLET...BELLAIR...ASBURY LAKE AND MIDDLEBURG THROUGH 330 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2997 8187 3017 8198 3026 8169 3009 8168
TIME...MOT...LOC 1848Z 060DEG 2KT 3010 8183
PETERSON
Special weather statement, Sep 1, 1:52 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
252 PM EDT TUE SEP 1 2009
FLZ040-011930-
MARION-
252 PM EDT TUE SEP 1 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 330 PM EDT...
AT 252 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WEIRSDALE...OR 3 MILES NORTH OF THE
VILLAGES...MOVING SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND SUMMERFIELD...SILVER SPRINGS SHORES...
OCKLAWAHA...MOSS BLUFF...LAKE WEIR...BELLEVIEW AND WEIRSDALE THROUGH
330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2896 8205 2915 8209 2917 8190 2896 8180
TIME...MOT...LOC 1852Z 000DEG 3KT 2899 8193
PETERSON
Special weather statement, Sep 1, 2:07 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
307 PM EDT TUE SEP 1 2009
FLZ032-033-011945-
CLAY-ST. JOHNS-
307 PM EDT TUE SEP 1 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLAY AND
NORTHWESTERN ST. JOHNS COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 345 PM EDT...
AT 306 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF SWITZERLAND...OR 4
MILES SOUTHEAST OF LAKESIDE...MOVING SOUTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ORANGE PARK...LAKESIDE...
DOCTORS INLET...ASBURY LAKE...SWITZERLAND AND FRUIT COVE THROUGH 345
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3001 8167 3002 8187 3007 8189 3013 8184
3019 8171 3017 8168 3012 8167 3013 8162
3009 8154
TIME...MOT...LOC 1906Z 314DEG 4KT 3010 8170
PETERSONSpecial weather statement, Sep 1, 2:07 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
307 PM EDT TUE SEP 1 2009
FLZ040-011930-
MARION-
307 PM EDT TUE SEP 1 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN MARION
COUNTY FOR STRONG WINDS VALID UNTIL 330 PM EDT...
AT 307 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF SALT SPRINGS...OR 7
MILES SOUTHEAST OF FORT MCCOY...MOVING SOUTHWEST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SALT SPRINGS
THROUGH 330 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2916 8178 2924 8201 2945 8185 2935 8170
TIME...MOT...LOC 1907Z 059DEG 4KT 2930 8188
ZIBURA
Special weather statement, Sep 1, 2:30 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EDT TUE SEP 1 2009
FLZ025-032-012015-
CLAY-DUVAL-
330 PM EDT TUE SEP 1 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN CLAY
AND WESTERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT...
AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF MAXVILLE...OR 13
MILES WEST OF LAKESIDE...MOVING SOUTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MAXVILLE...BALDWIN...
MIDDLEBURG...LAKESIDE AND DOCTORS INLET THROUGH 415 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2997 8194 3010 8205 3020 8205 3032 8199
3014 8173
TIME...MOT...LOC 1930Z 315DEG 4KT 3018 8198
PETERSONSpecial weather statement, Sep 1, 2:39 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
339 PM EDT TUE SEP 1 2009
FLZ040-012030-
MARION-
339 PM EDT TUE SEP 1 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
MARION COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
430 PM EDT...
AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES EAST OF FORT MCCOY...MOVING SOUTH
AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
FORT MCCOY...BURBANK AND LYNNE THROUGH 430 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2920 8168 2916 8217 2950 8196 2945 8179
TIME...MOT...LOC 1939Z 327DEG 4KT 2937 8189
ZIBURA
Flood, Glynn
- When
- September 1, 2:45 PM EST to September 2, 3:00 PM EST
- Where
- Glynn County, 1.5 mi SSE of Glynco Nas to 1.5 mi S of Glynco Nas
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.230, -81.470
Glynn County, Georgia Emergency Management reported that Chapel Crossing Road had to be closed during the afternoon of the 1st due to high water. Subsequently numerous streets were closed in the City of Brunswick due to closed basin flooding. Closed streets included Chapel Crossing Road, Fairway Oaks Drive, Belle Point Parkway, Fairman Drive, Glynnmarsh Drive, Enterprise Street, Hornet Drive, Shangri-La Avenue and Baybridge Drive. Other flooded areas included Kemble Avenue, Heron Street, N. Cleburn street, Parkwood Street, Wildwood Drive, King Cotton Road, Old Mission road, Key Circle, and Community Road. Several homes in the College Park neighborhood of Brunswick had to be evacuated and had water 6 inches deep inside. The flooding of homes resulted from several days of heavy rainfall. A shelter was opened at Seldon Park on the 2nd.
Heavy Rain, Camden
- When
- September 1, 5:00 PM EST to September 2, 10:46 AM EST
- Where
- Camden County, 1.78 mi E of Kingsland
- Reported by
- NWS Employee
- Coordinates
- 30.800, -81.650
A retired National Weather Service employee reported 4.55 inches of rain since the previous evening (September 1st) and 2.5 inches of that fell since 700 am EST during the morning of the 2nd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2009$30,000 · 6 events
- Wildfire in California, September 1 to 3, 2009$30,000 · 1 event
- Wildfire in California, September 1 to 8, 2009$20,000 · 1 event
- Drought in Texas, September 1 to 30, 200915 events
- Drought in Colorado, September 1 to 30, 200915 events
- Drought in California, September 1 to 30, 200911 events
- Drought in Hawaii, September 1 to 30, 20099 events
- Drought in Texas, September 1 to 14, 20098 events
- Drought in Wisconsin, September 1 to 30, 20098 events
- Drought in Wisconsin, September 1, 20095 events
- Drought in Utah, September 1 to 30, 20094 events
- Drought in Wisconsin, September 1 to 30, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187615, 187617.